Hail, Page
- When
- April 3, 7:40 PM CST to 7:45 PM CST
- Where
- Page County, 7 mi SE of Shambaugh
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.578, -94.936
Hail up to 1 inch in diameter fell for about 5 minutes southeast of Shambaugh.
Isolated severe thunderstorms developed along and just behind a cold front that raced across southeast Nebraska and southwest Iowa during the evening of April 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated severe thunderstorms developed along and just behind a cold front that raced across southeast Nebraska and southwest Iowa during the evening of April 3rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 3, 3:05 PM CST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
405 PM CDT SUN APR 3 2011
.DISCUSSION...
THE CHANCE OF PRECIP TONIGHT AND THEN TEMPERATURES ARE THE MAIN
FORECAST CONCERNS.
STRONG UPPER LEVEL TROUGH WILL PROGRESS THROUGH THE FORECAST AREA
OVERNIGHT. THE SURFACE COLD FRONT ASSOCIATED WITH THIS TROUGH HAS
NOW CLEARED THE FORECAST AREA AND IS LOCATED FROM NORTHEAST KS
INTO SOUTHERN IA AT OF 20Z. STRONG COLD AIR ADVECTION WILL
CONTINUE THIS EVENING BEHIND THE COLD FRONT WITH TEMPERATURES
FALLING THROUGH THE 50S INTO THE 40S. REGIONAL RADAR MOSAIC
INDICATES A BAND OF PRECIPITATION FROM SOUTHEAST WY INTO SOUTHERN
SOUTH DAKOTA IN A REGION OF STRONG MID LEVEL FRONTOGENESIS AND
DPVA. THIS SHOULD GENERALLY WORK EAST ACROSS NORTHEAST NEBRASKA
THIS EVENING BEFORE EXITING SOUTHWEST IOWA BY MONDAY MORNING. AS
THE BAND MOVES TOWARD THE FORECAST AREA...THE BETTER DPVA SHIFTS
SOUTH AND THE MOISTURE DECREASES...SO WE EXPECT THIS BAND TO
BECOME LESS ORGANIZED AS IT MOVES IN. NEVERTHELESS WILL CONTINUE
WITH SOME CHANCE POPS THIS EVENING IN NORTHEAST NEB AND AFTER
MIDNIGHT ACROSS SOUTHEAST NEB AND SOUTHWEST IA. PRESSURE GRADIENT
ALSO WILL BE INCREASING TONIGHT AS THE SURFACE LOW TRACKS ACROSS
KANSAS. THUS WILL CONTINUE WITH THE EARLIER ISSUED WIND ADVISORY.
A COOL AND WINDY DAY IN STORE FOR MONDAY...BUT THE COOL DOWN WILL
BE SHORT-LIVED AS WARM AIR ADVECTION AGAIN INCREASES ON MONDAY
NIGHT. MONDAY NIGHT STILL LOOKS COLD WITH TEMPERATURES FALLING
INTO THE UPPER 20S...BUT A NICE WARM-UP IS IN STORE FOR TUESDAY.
LATEST MODELS INDICATED 850 MB TEMPERATURES INTO THE LOWER TEENS
WITH GOOD MIXING POTENTIAL. THUS HAVE INCREASED OUR GOING HIGHS
ACROSS THE ENTIRE CWA. A SURFACE COLD FRONT WILL MOVE THROUGH THE
FORECAST AREA ON TUESDAY NIGHT INTO WEDNESDAY MORNING WITH A
LITTLE COOLER DAY IN STORE.
THE NEXT CHANCE OF PRECIPITATION LOOKS TO DEVELOP ACROSS THE AREA
ON THURSDAY. DEEP UPPER LEVEL TROUGH WILL MOVE INTO THE WESTERN US
STARTING ON WEDNESDAY. AN INITIAL SHORTWAVE TROUGH APPEARS TO
EJECT NORTHEAST FROM THE GULF OF CALIFORNIA INTO THE CENTRAL
PLAINS LEADING TO STRONG MOISTURE ADVECTION...AND AN EXPANDING
AREA OF PRECIPITATION. POINT FORECAST SOUNDINGS DO INDICATE SOME
THUNDER POTENTIAL IN THE SOUTH AND WILL INCLUDE IN THE FORECAST.
THIS INITIAL SHORTWAVE TROUGH WILL EXIT ON THURSDAY NIGHT WITH
CONDITIONS LOOKING DRY FOR FRIDAY.
MODELS STILL HAVE SIGNIFICANT DISAGREEMENTS IN THE
TIMING...AMPLITUDE AND ORIENTATION OF THE TROUGH FOR NEXT WEEKEND.
PER HPC AND ENSEMBLE SUPPORT WE CURRENTLY PREFER A SLOWER EJECTION
OF THE MAIN UPPER LEVEL SYSTEM. WE ALSO PREFER A GENERALLY FARTHER
SOUTHWARD TRACK TO THE SURFACE LOW LEAVING MOST OF THE OAX CWA IN
THE COOL SECTOR OF THE SURFACE CYCLONE. THUS WILL TREND
TEMPERATURES TOWARD THE COOLER SIDE OF THE GUIDANCE WITH A CHANCE
OF SHOWERS FOR SAT AND SUN.
BOUSTEAD
&&
.AVIATION...
TAF SITES KOFK/KOMA/KLNK
18Z TAFS
WINDS WILL CONTINUE TO BE THE MAIN WEATHER CONCERN FOR FLIGHT
OPERATIONS AND FLIGHT INTERESTS AT ALL THREE TAF SITES THROUGH
AROUND 12Z. NORTHWEST WINDS OF 24G36 KNOT...OCCASIONALLY
GREATER...CAN BE EXPECTED. AFTER 12Z WINDS WILL DIMINISH BUT STILL
BE GUSTY IN THE 15G25 KNOT RANGE. FROM AROUND 03Z THROUGH AROUND
15Z MVFR CEILINGS ARE FORECAST AT ALL THREE TAF SITES WITH VICINITY
SHOWER ACTIVITY. VFR CEILINGS ARE EXPECTED AFTER 15Z AND MOST
SHOWER ACTIVITY EXITING THE REGION TO THE EAST AFTER THAT TIME.
MEYER
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 6 AM CDT MONDAY FOR NEZ011-012-015>018-
030>034-042>045-050>053-065>068-078-088>093.
IA...WIND ADVISORY UNTIL 6 AM CDT MONDAY FOR IAZ043-055-056-069-079-
080-090-091.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 426 PM CDT SUN APR 3 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-041130- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 426 PM CDT SUN APR 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND MONDAY NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS OVER 40 MPH AREA EXPECTED OVERNIGHT. A WIND ADVISORY REMAINS IN EFFECT FOR THE AREA. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 750 PM CDT SUN APR 3 2011 IAZ091-NEZ093-040130- PAGE IA-RICHARDSON NE- 750 PM CDT SUN APR 3 2011 ...SPECIAL WEATHER STATEMENT FOR EASTERN RICHARDSON...WESTERN HOLT... NORTHERN BROWN AND SOUTHERN PAGE COUNTIES UNTIL 830 PM CDT... AT 748 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR FALLS CITY...MOVING NORTHEAST AT 50 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... RULO... COLLEGE SPRINGS... DEWALD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 751 PM CDT SUN APR 3 2011 IAZ090-091-NEZ091-092-040130- FREMONT IA-NEMAHA NE-PAGE IA-PAWNEE NE- 751 PM CDT SUN APR 3 2011 ...SPECIAL WEATHER STATEMENT FOR EXTREME NORTHWESTERN RICHARDSON... NORTHEASTERN PAWNEE...EXTREME SOUTHEASTERN OTOE...NEMAHA...WESTERN ATCHISON...EASTERN FREMONT AND SOUTHWESTERN PAGE COUNTIES UNTIL 830 PM CDT... AT 748 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR TABLE ROCK...OR 28 MILES WEST OF FALLS CITY...MOVING NORTHEAST AT 60 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AUBURN... PERU... HAMBURG... RIVERTON... FARRAGUT... SHENANDOAH... 8 MILES SOUTH OF JOHNSON... 7 MILES SOUTH OF AUBURN... BROWNVILLE... IMOGENE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. DEWALD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 827 PM CDT SUN APR 3 2011 IAZ091-040215- PAGE IA- 827 PM CDT SUN APR 3 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN PAGE COUNTY UNTIL 915 PM CDT... AT 823 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BURLINGTON JUNCTION...OR 15 MILES NORTHWEST OF MARYVILLE...MOVING NORTHEAST AT 70 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SHAMBAUGH... THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DEWALD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
835 PM CDT SUN APR 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0833 PM HAIL BRADDYVILLE 40.58N 95.04W
04/03/2011 M1.00 INCH NODAWAY IA TRAINED SPOTTER
&&
VDEWALDThe Omaha radar (KOAX), 146 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
1 hail. Local standard time, as filed.
Hail up to 1 inch in diameter fell for about 5 minutes southeast of Shambaugh.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283475.